Hail, Kit Carson
- When
- August 26, 3:09 PM MST
- Where
- Kit Carson County, 0.54 mi E of Seibert
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.300, -102.870
Report received of pea to quarter sized hail at location. Time is radar-estimated.
On August 26th, an inverted surface trough set up in the vicinity of the Colorado/Kansas/Nebraska border. Due to this feature, thunderstorms developed which produced quarter sized hail, and wind gusts up to 76 mph in east-central Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On August 26th, an inverted surface trough set up in the vicinity of the Colorado/Kansas/Nebraska border. Due to this feature, thunderstorms developed which produced quarter sized hail, and wind gusts up to 76 mph in east-central Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 1:58 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 258 PM MDT Thu Aug 26 2021 .SHORT TERM...(This evening through Friday night) Issued at 1230 PM MDT Thu Aug 26 2021 Through Tonight: SW flow aloft will continue to strengthen over the central Rockies.. as broad troughing /cyclonic flow/ aloft expands eastward from the Pacific Coast to the Intermountain West.. yielding a somewhat deeper lee cyclone (compared to yesterday) in eastern CO. 18Z surface observations and radar/satellite data indicate that the lee cyclone is centered somewhere invof the Lincoln and Kit Carson/Cheyenne county border.. with an inverted surface trough extending northeastward to St. Francis, KS and Trenton, NE. This feature (the inverted sfc trough) will likely serve as a focus for convective development around peak heating (21-22Z).. probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne counties, KS.. where convective inhibition is weakest. With steering flow from the WSW-SW.. updrafts should generally track toward the ENE/NE (roughly along and north of a line from Goodland to Oberlin). Additional convection.. developing along portions of the Colorado Front Range and Palmer Divide.. may progress ENE-NE into eastern CO and far northwest KS late this afternoon and evening. Effective deep layer shear this afternoon will vary considerably from north to south.. ranging from 30-40 knots near the KS/NE border to 20-25 knots invof I-70. A north-south gradient in instability will also exist.. with MLCAPE values ranging from 250-750 J/kg in the south to 750-1500 J/kg in the north. With the above in mind, the probability of updraft organization (and large hail) will increase with northern extent, particularly along/north of Highway 36. With steep low/mid-level lapse rates and strong (1200-1600 J/kg) DCAPE.. damaging winds are possible in association with any updrafts capable of producing lightning. Fri-Fri night: With little change in the synoptic pattern.. expect sensible weather conditions similar to previous days. .LONG TERM...(Saturday through Thursday) Issued at 245 PM MDT Thu Aug 26 2021 At the beginning of the long-term period, the CWA is underneath the front part of an upper air trough yielding a southwesterly flow aloft. During Saturday evening, long term models show a shortwave trough passing over the CWA as the trough moves eastward with the ECMWF showing quicker progression than the GFS. Going into Sunday, the GFS has the trough over the Northern Plains region while the ECMWF has it entering the Great Lakes region. Both long term models do show an upper air ridge trailing the trough with flow turning westerly during the day and a shortwave disturbance passing over the CWA as well as a tropical cyclone making landfall on the Gulf coast on Sunday evening. On Monday, the upper air ridge moves over the central CONUS which looks to be between the trough in the east and a new trough building in the Pacific Northwest. This trough-ridge- trough pattern continues going into Tuesday though long term models do show some different scenarios. The GFS shows the flow aloft turning northwesterly as the front part of ridge moves over the CWA by Tuesday evening. The ECMWF begins with a northwesterly flow aloft in the morning before the flow returns to westerly by the evening as the trough to the west moves eastward a bit and squeezes the central ridge. Model guidance differences continue on Wednesday as the ECMWF has the front part of the western reaching the CWA late in the evening turning the flow more west- southwesterly. As another possibility, the GFS shows the western trough- central ridge-eastern trough pattern staying in place throughout Wednesday. The GFS shows some eastward movement in the western trough by Thursday evening which changes the flow west- southwesterly while an upper air high develops in northern TX. A similar upper air pattern is seen in the ECMWF albeit the trough is a little more east than that shown in the GFS. Due to the amount of discrepancies seen between long term models, the situation will be monitored to see if better agreement comes about in future runs. At the surface, the CWA looks to begin with chances for precipitation before seeing a brief dry period and then end with more chances for precipitation. Saturday afternoon and evening sees chances for showers and thunderstorms associated with the upper air disturbance for areas along and east of the CO border with these chances increasing going eastward. On Sunday, a cold front is expected to pass through the CWA (with passage timing still remaining uncertain) which will help give the CWA chances for showers and thunderstorms ahead of it. Monday and Tuesday expect to be dry due to the upper air ridging pattern. Wednesday sees chances for precipitation throughout the CWA as 800mb moisture is ushered in from the south along with a surface low setting up in eastern CO. Chances for precipitation are also seen on Thursday with a possible surface trough settling into eastern CO. As for fire weather concerns, Tuesday afternoon looks to have forecasted minimum RH as low as 17% of areas west of the CO border. Maximum wind gusts in these areas continue to be the limiting factor being at or below 20 mph. This situation will monitored in case changes are seen in future model runs. The Tri-State area should see high temperatures on Saturday between the upper 80s and middle 90s. On Sunday, daytime highs cool to the middle to upper 80s with a cold front passage followed by Monday's highs being in the lower 90s. Tuesday's highs expect to be in the middle 90s, Wednesday's highs stay in the lower to middle 90s, and Thursday's highs range between the upper 80s to lower 90s. Tri-State area overnight lows for Saturday through Monday expect to be between the upper 50s and upper 60s with Tuesday seeing overnight lows in the lower to upper 60s. Overnight lows for remainder of the long term period look to be in the upper 50s to middle 60s range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1115 AM MDT Thu Aug 26 2021 VFR conditions are anticipated to prevail through the TAF period. A late afternoon/evening thunderstorm cannot be ruled out at either terminal.. with the relative best chance between 22-03Z. Extreme turbulence and abrupt changes in wind speed/direction can be expected invof any storms. Confidence in storm development and location is low enough to preclude explicit mention with the 18Z TAF issuance. Initially SSE-SE winds will become southerly this afternoon.. increasing to 12-18 knots with occasional gusts up to 25 knots. Winds will weaken AOA sunset this evening.. possibly becoming light/variable overnight. Winds are anticipated to shift to the WSW-SW and increase to 10-15 knots near the end of the TAF period.. late Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...076 AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 215 PM MDT Thu Aug 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 215 PM MDT Thu Aug 26 2021 /315 PM CDT Thu Aug 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms are possible this afternoon, mainly west of Highway 83 between 3 PM and 9 PM MDT. The primary hazards are wind gusts up to 70 mph and hail up to one inch in diameter. Elevated to Near Critical fire weather conditions are anticipated this afternoon, mainly south of Interstate 70 in western Kansas. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible during the afternoon hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
Special Weather Statement
National Weather Service Goodland KS
133 PM MDT Thu Aug 26 2021
COZ091-092-262030-
Kit Carson County CO-Cheyenne County CO-
133 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 230 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Seibert, moving east at 20 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Kit
Carson County and northwestern Cheyenne County Counties in east
central Colorado.
This includes Interstate 70 in Colorado between mile markers 400 and
420.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10316 3922 10315 3937 10260 3899 10258
3886 10316
TIME...MOT...LOC 1932Z 249DEG 16KT 3913 10296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
220 PM MDT Thu Aug 26 2021
COZ091-092-262115-
Kit Carson County CO-Cheyenne County CO-
220 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of western Cheyenne and
southwestern Kit Carson Counties in east central Colorado through 315
PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 25 miles south of Flagler, moving east at 15
mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Kit
Carson County and western Cheyenne County Counties in east central
Colorado, including the following locations... Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 415 and
421.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3916 10316 3932 10258 3880 10256 3864 10317
TIME...MOT...LOC 2019Z 252DEG 13KT 3893 10308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FUNNEL CLOUD 4 S SEIBERT 39.24N 102.88W
08/26/2021 KIT CARSON CO 911 CALL CENTER
BURLINGTON COUNTY DISPATCH RELAYED THAT LAW
ENFORCEMENT OBSERVED A LANDSPOUT ROUGHLY 4
MILES SOUTH OF I-70 BETWEEN 2:45 AND 2:50 PM
MDT.
&&
VINCENTSpecial Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Aug 26 2021
COZ091-KSZ001-002-013-262145-
Kit Carson County CO-Rawlins KS-Sherman KS-Cheyenne KS-
316 PM MDT Thu Aug 26 2021
...Brief Landspout Tornadoes Possible...
At 315 PM MDT/415 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the Kansas and
Colorado border area. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, McDonald and
Wheeler.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3913 10174 3913 10207 3956 10207 3958 10205
3959 10205 4000 10170 4000 10121
024Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Aug 26 2021
COZ091-092-KSZ001-002-013-027-262245-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Sherman KS-Cheyenne KS-
345 PM MDT Thu Aug 26 2021
...Brief Landspout Tornadoes Possible...
At 344 PM MDT/444 PM CDT/, conditions continue to be favorable for
the development of landspout tornadoes in and close to the Kansas
and Colorado border area. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Goodland, St. Francis, Cheyenne Wells, Kanorado, Ruleton, Bird City
and Weskan.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4000 10180 4000 10129 3870 10200 3870 10205
3862 10205 3861 10255
024The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Report received of pea to quarter sized hail at location. Time is radar-estimated.
ASOS reported a 76 mph thunderstorm wind gust at location.
ASOS reported a 61 mph thunderstorm wind gust at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979362, 979363, 979364.